Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

On the Diophantine equation $|ax^{n}-by^{n}|=1$


Authors: Michael A. Bennett and Benjamin M. M. de Weger
Journal: Math. Comp. 67 (1998), 413-438
MSC (1991): Primary 11D41; Secondary 11Y50
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $ a, b $ and $ n $ are positive integers with $ b \geq a $ and $ n \geq 3 $, then the equation of the title possesses at most one solution in positive integers $ x $ and $ y $, with the possible exceptions of $ ( a, b, n ) $ satisfying $ b = a + 1 $, $ 2 \leq a \leq \min \{ 0.3 n, 83 \} $ and $ 17 \leq n \leq 347 $. The proof of this result relies on a variety of diophantine approximation techniques including those of rational approximation to hypergeometric functions, the theory of linear forms in logarithms and recent computational methods related to lattice-basis reduction. Additionally, we compare and contrast a number of these last mentioned techniques.


References [Enhancements On Off] (What's this?)

  • [Ba1] A. Baker, Rational approximations to certain algebraic numbers, Proc. London Math. Soc. (3) 14 (1964), 385–398. MR 0161825
  • [Ba2] A. Baker, Rational approximations to \root3\of2 and other algebraic numbers, Quart. J. Math. Oxford Ser. (2) 15 (1964), 375–383. MR 0171750
  • [Ba3] A. Baker, Contributions to the theory of Diophantine equations. I. On the representation of integers by binary forms, Philos. Trans. Roy. Soc. London Ser. A 263 (1967/1968), 173–191. MR 0228424
  • [BD] A. Baker and H. Davenport, The equations 3𝑥²-2=𝑦² and 8𝑥²-7=𝑧², Quart. J. Math. Oxford Ser. (2) 20 (1969), 129–137. MR 0248079
  • [BW] A. Baker and G. Wüstholz, Logarithmic forms and group varieties, J. Reine Angew. Math. 442 (1993), 19–62. MR 1234835, 10.1515/crll.1993.442.19
  • [Be1] M. Bennett, ``Effective measures of irrationality for certain algebraic numbers'', J. Austral. Math. Soc., to appear.
  • [Be2] M. Bennett, ``Explicit lower bounds for rational approximation to algebraic numbers'', Proc. London Math. Soc., to appear.
  • [BH] Yu. Bilu and G. Hanrot, ``Solving Thue equations of high degree'', J. Number Theory 60 [1996], 373-392. CMP 97:02
  • [Ch] G. V. Chudnovsky, On the method of Thue-Siegel, Ann. of Math. (2) 117 (1983), no. 2, 325–382. MR 690849, 10.2307/2007080
  • [Co] H. Cohen, Algorithmic Algebraic Number Theory, Springer Verlag, Berlin, 1993.
  • [DM] H. Darmon and L. Merel, ``Winding quotients and some variants of Fermat's Last Theorem'', J. Reine Angew. Math., to appear.
  • [De] B.N. Delone, ``Solution of the indeterminate equation $ X^3 q + Y^3 = 1 $'', Izv. Akad. Nauk SSR (6) 16 [1922], 253-272.
  • [DF] B. N. Delone and D. K. Faddeev, The theory of irrationalities of the third degree, Translations of Mathematical Monographs, Vol. 10, American Mathematical Society, Providence, R.I., 1964. MR 0160744
  • [Do] Yngve Domar, On the Diophantine equation \vert𝐴𝑥ⁿ-𝐵𝑦ⁿ\vert=1,𝑛≥5, Math. Scand. 2 (1954), 29–32. MR 0062755
  • [Ev1] J.-H. Evertse, Upper Bounds for the Numbers of Solutions of Diophantine Equations, PhD Thesis, Leiden, 1983.
  • [Ev2] Jan-Hendrik Evertse, On the equation 𝑎𝑥ⁿ-𝑏𝑦ⁿ=𝑐, Compositio Math. 47 (1982), no. 3, 289–315. MR 681611
  • [Ev3] J.-H. Evertse, On the representation of integers by binary cubic forms of positive discriminant, Invent. Math. 73 (1983), no. 1, 117–138. MR 707351, 10.1007/BF01393828
  • [H] S. Hyrrö, ``Über die Gleichung $ a x^n - b y^n = z $ und das Catalansche Problem'', Ann. Acad. Sci. Fenn. Ser. A I, No. 355, 1964, 50 pp.
  • [LMN] Michel Laurent, Maurice Mignotte, and Yuri Nesterenko, Formes linéaires en deux logarithmes et déterminants d’interpolation, J. Number Theory 55 (1995), no. 2, 285–321 (French, with English summary). MR 1366574, 10.1006/jnth.1995.1141
  • [LLL] A. K. Lenstra, H. W. Lenstra Jr., and L. Lovász, Factoring polynomials with rational coefficients, Math. Ann. 261 (1982), no. 4, 515–534. MR 682664, 10.1007/BF01457454
  • [Le] William Judson LeVeque, Topics in number theory. Vols. 1 and 2, Addison-Wesley Publishing Co., Inc., Reading, Mass., 1956. MR 0080682
  • [Lj1] W. Ljunggren, ``Einige Eigenschaften der Einheitenreeller quadratischer und rein biquadratischer Zahlkörper mit Anwendung auf die Lösung einer Klasse von bestimmter Gleichungen vierten Grades'', Det Norske Vidensk. Akad. Oslo Skrifter I, No. 12 [1936], 1-73.
  • [Lj2] Wilhelm Ljunggren, On an improvement of a theorem of T. Nagell concerning the Diophantine equation 𝐴𝑥³+𝐵𝑦³=𝐶., Math. Scand. 1 (1953), 297–309. MR 0058617
  • [Mi] Maurice Mignotte, A note on the equation 𝑎𝑥ⁿ-𝑏𝑦ⁿ=𝑐, Acta Arith. 75 (1996), no. 3, 287–295. MR 1387866
  • [MW] Maurice Mignotte and Benjamin M. M. de Weger, On the Diophantine equations 𝑥²+74=𝑦⁵ and 𝑥²+86=𝑦⁵, Glasgow Math. J. 38 (1996), no. 1, 77–85. MR 1373962, 10.1017/S0017089500031293
  • [Mo] L. J. Mordell, Diophantine equations, Pure and Applied Mathematics, Vol. 30, Academic Press, London-New York, 1969. MR 0249355
  • [Mu] Julia Mueller, Counting solutions of \vert𝑎𝑥^{𝑟}-𝑏𝑦^{𝑟}\vert≤ℎ, Quart. J. Math. Oxford Ser. (2) 38 (1987), no. 152, 503–513. MR 916231, 10.1093/qmath/38.4.503
  • [MS] J. Mueller and W. M. Schmidt, Thue’s equation and a conjecture of Siegel, Acta Math. 160 (1988), no. 3-4, 207–247. MR 945012, 10.1007/BF02392276
  • [N] T. Nagell, ``Solution complète de quelques équations cubiques à deux indéterminées'', J. de Math. (9) 4 [1925], 209-270.
  • [R] Paulo Ribenboim, Catalan’s conjecture, Academic Press, Inc., Boston, MA, 1994. Are 8 and 9 the only consecutive powers?. MR 1259738
  • [Sh] T. N. Shorey, Perfect powers in values of certain polynomials at integer points, Math. Proc. Cambridge Philos. Soc. 99 (1986), no. 2, 195–207. MR 817661, 10.1017/S0305004100064112
  • [ST] T. N. Shorey and R. Tijdeman, New applications of Diophantine approximations to Diophantine equations, Math. Scand. 39 (1976), no. 1, 5–18. MR 0447110
  • [Si] C.L. Siegel, ``Die Gleichung $ a x^n - b y^n = c $'', Math. Ann. 144 [1937], 57-68.
  • [Ta] V. Tartakovski[??]i, ``Auflösung der Gleichung $ x^4 - \rho y^4 = 1 $'', Izv. Akad. Nauk SSR (6) 20 [1926], 301-324.
  • [Th] A. Thue, ``Über Annäherungenswerte algebraischen Zahlen'', J. Reine Angew. Math. 135 [1909], 284-305.
  • [Ti] R. Tijdeman, Applications of the Gel′fond-Baker method to rational number theory, Topics in number theory (Proc. Colloq., Debrecen, 1974) North-Holland, Amsterdam, 1976, pp. 399–416. Colloq. Math. Soc. János Bolyai, Vol. 13. MR 0560494
  • [TW] N. Tzanakis and B. M. M. de Weger, On the practical solution of the Thue equation, J. Number Theory 31 (1989), no. 2, 99–132. MR 987566, 10.1016/0022-314X(89)90014-0
  • [dW] B. M. M. de Weger, Algorithms for Diophantine equations, CWI Tract, vol. 65, Stichting Mathematisch Centrum, Centrum voor Wiskunde en Informatica, Amsterdam, 1989. MR 1026936

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11D41, 11Y50

Retrieve articles in all journals with MSC (1991): 11D41, 11Y50


Additional Information

Michael A. Bennett
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109
Email: mabennet@math.lsa.umich.edu

Benjamin M. M. de Weger
Affiliation: Mathematical Institute, University of Leiden, Leiden, The Netherlands, and Econometric Institute, Erasmus University Rotterdam, P.O. Box 1738, 3000 DR Rotterdam, The Netherlands
Email: deweger@few.eur.nl

DOI: http://dx.doi.org/10.1090/S0025-5718-98-00900-4
Received by editor(s): July 22, 1996
Received by editor(s) in revised form: October 7, 1996
Additional Notes: De Weger’s research was supported by the Netherlands Mathematical Research Foundation SWON with financial aid from the Netherlands Organization for Scientific Research NWO
Article copyright: © Copyright 1998 American Mathematical Society